Wyoming, 2019

Winter Storm in Wyoming, December 12 to 13, 2019

December 12 to 13, 2019 · NWS RIW · 5 events in 5 counties and zones

A feed of Pacific moisture moved into western Wyoming and brought locally heavy snow to western Wyoming. The heaviest snow fell in Teton and Salt Mountains where 16 inches of snow was measured at Jackson Hole and Commissary Ridge respectively.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A feed of Pacific moisture moved into western Wyoming and brought locally heavy snow to western Wyoming. The heaviest snow fell in Teton and Salt Mountains where 16 inches of snow was measured at Jackson Hole and Commissary Ridge respectively. In the lower elevations, the highest amount was measured at Alpine where 12 inches of new snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 12, 4:52 AM MST, 8 minutes earlier.

Area forecast discussion, Dec 12, 4:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
452 AM MST Thu Dec 12 2019

.SHORT TERM...(Today through Friday)
Issued at 115 AM MST Thu Dec 12 2019

Very moist westerly flow is now pushing into western Wyoming as
expected. Light snow with some fog will continue for the rest of
the night and precipitation will pick up in intensity after
sunrise. With the surface pressure gradient increasing across the
state, winds will be increasing with time as well, particularly in
the mountains and from southwest into central WY. Precipitation
will largely stay confined to the western mountains and valleys
through the day, though some light to moderate snow should move
into the Upper Green River Basin to South Pass and Sweetwater
County late this afternoon as the first wave of the series moves
from the Great Basin to the Central Rockies. Accumulations in the
western valleys could be variable this afternoon as temperatures
are likely to rise slightly to the low to mid 30s. this strong
westerly flow pattern will mainly keep areas east of the divide
free of precipitation, though some blow over will bring snow
showers to higher elevations on the east slopes of the Absarokas
and Wind Rivers. The combination of moderate to heavy snow with
breezy to windy conditions will create hazardous road conditions
in some areas, especially mountain passes such as Teton and
Togwotee and perhaps from Moose to Moran.

The moist westerly flow will continue Thursday night into Friday
morning as another wave in the flow moves into the forecast area.
Moderate to strong wind will continue through the night as well as
another surface low moves from Montana into the northern Plains
and a mid-level disturbance moves through southwest WY. The NAM is
suggesting strong wind gusts from Big Piney to South Pass to
Sweetwater County from Friday midnight to 10am with 700mb NW winds
of 50 kts. A weak boundary moving south from Montana after this
low center should help bring some light precipitation to northern
and central WY during the day Friday, while snow slowly decreases
across the west by Friday evening. This second wave looks to bring
in somewhat colder air with 700mb temps decreasing by 2-4 C, so
snow should be more constant through the day on Friday. Previewing
the long term, another wave will increase precipitation across
southwest and southern WY Friday night into early Saturday.

.LONG TERM...(Friday night through Wednesday)
Issued at 251 AM MST Thu Dec 12 2019

As mentioned, another round of snow moves in Friday night
impacting southern to western WY. Breezy winds will stick around
during the night and blowing snow will be likely. Showers will
stick around on Saturday, but become lighter and decrease later in
the day. By Saturday night, light isolated shower remain over the
west, but otherwise there will be dry conditions over the rest of
the CWA. Temperatures will also be dropping Saturday night with
most Sunday morning lows in the single digits to negatives. Sunday
will be much colder and dry across the area, with again, just
slight PoPs over the western mountains. Below normal temperatures
will continue into the work week with widespread highs in the
teens to twenties through Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 450 AM MST Thu Dec 12 2019

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will occur in the west today and tonight with MVFR to IFR
conditions occurring. KJAC will be most impacted. Local LIFR
conditions are possible. will also have a gusty wind. Some rain or
snow showers will occur at times in southern WY after 21Z with
local MVFR conditions. Mountains will be frequently obscured in
the west through the period. Please see individual terminal
forecasts for more details.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are forecast at the terminals through the period. A
gusty wind will be common at the KCPR airport through most of the
period. Some snow will occur in the Bighorn mountains after 21Z
through 12Z Friday. Expect mountain top obscuration along with MVFR
conditions in the vicinity of the mountains.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1251 AM MST Thu Dec 12 2019

Moist westerly flow is now moving into western Wyoming. Light
snow will increase to moderate to heavy during the day across the
western part of the state. A moderate pressure gradient over the
state will continue breezy to windy conditions as well. The first
wave will bring the heavier precipitation today, with a second
wave overnight. And third wave will move through southwest Wyoming
Friday night into Saturday morning. Southwest WY will see light
snow at times, and a boundary moving south from Montana should
generate some light snow from northern into central WY Friday
morning. Winds will be strongest in the higher elevations and from
Sweetwater county into Natrona county through the next 48 hours,
with sustained 15 to 25 mph and gusts 25 to 40 mph. Areas along
the east slopes of the Absarokas and Wind Rivers may see some blow
over snow showers at times, but also some clearing with gusty
winds around 40 mph. Saturday and Sunday will remain cold with
lingering showers.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Friday for WYZ001-002-012-
014-024.

Winter Weather Advisory until 5 PM MST Friday for WYZ013-023-025-
027.

&&

SHORT TERM...McDonald
LONG TERM...Bourque
AVIATION...Ross/Bourque
FIRE WEATHER...McDonald
Hazardous weather outlook, Dec 12, 3:00 AM MST, 2 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 AM MST Thu Dec 12 2019

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 AM MST Thu Dec 12 2019

...WINTER STORM WARNING AND WINTER WEATHER ADVISORIES IN EFFECT
FROM 5 AM THURSDAY TO 5 PM MST FRIDAY FOR MUCH OF WESTERN
WYOMING...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Moderate to heavy snow will fall in the mountains of western
Wyoming. Snow accumulations are likely to be between 10 and 20
inches by Friday. Accumulating snow will fall in the valleys with
significant accumulations possible Thursday night. The snow will
be accompanied by increasing wind late Thursday and early Friday.
Gusty west to southwest wind is expected across central Wyoming
and the eastern mountain foothills. South Pass into Sweetwater
county could see strong northwest wind Thursday night into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...Light to moderate snow will continue in the
western mountains and valleys. A weak cold front slipping south
to the east of the Continental Divide could produce light snow
across the northern basins and into Johnson and Natrona counties
on Friday and again on Saturday. Southwest Wyoming will see
another round of snow Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encourage to report snowfall totals, high
wind gusts, and hazardous weather impacts.

McDonald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 12, 5:00 AM MST to December 13, 10:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons. Some of the heaviest amounts included 16 inches at the Jackson Hole Ski resort and 14 inches at Grand Targhee.

Winter Storm, Salt River & Wyoming Ranges

When
December 12, 5:00 AM MST to December 13, 10:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Trained Spotter
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Salt and Wyoming Mountains. The highest amount was 16 inches at Commissary Ridge.

Winter Storm, Yellowstone National Park

When
December 12, 5:00 AM MST to December 13, 7:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Locally heavy snow occurred in southwestern portions of Yellowstone Park. The highest amount was 14 inches at the Lewis Lake Divide.

Winter Storm, Star Valley

When
December 12, 5:00 AM MST to December 13, 5:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

In Alpine, 12 inches of new snow fell. Amounts dropped substantially further south with only 4 inches at Afton.

Winter Storm, Upper Wind River Basin

When
December 13, 12:00 AM MST to 12:00 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A COOP observer reported 8 inches of snow at DuBois. Amounts dropped sharply further to the south and east.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868604, 868605, 868606, 868607, 868608.